Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2004, 8:22 PM CDT for Decatur County, Norton County, Rawlins County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2004, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 3, 2004, 9:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Norton County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:02 PM CDT | TSTM WND GST 60 | Norton, KS | |
| Jul 3, 9:08 PM CDT | TSTM WND DMG | Herndon, KS | 2-3 INCH DIAMETER TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 040122
SVRGLD
KSC039-137-153-040230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM CDT SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS
NORTON COUNTY IN NORTHWEST KANSAS
RAWLINS COUNTY IN NORTHWEST KANSAS
* UNTIL 930 PM CDT
* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 65 MPH. THE LEADING EDGE OF SEVERE WINDS EXTENDED FROM
10 MILES NORTH OF ATWOOD TO 10 MILES NORTH OF OBERLIN...MOVING
SOUTHEAST. THE THUNDERSTORMS THAT ARE CAUSING THE WINDS WILL NOT MOVE
INTO THE AREA UNTIL AFTER 9 PM CDT...BRINGING THE THREAT FOR LARGE
HAIL AND HEAVY RAIN.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
TRAER...CEDAR BLUFFS...HERNDON AND LUDELL AROUND 825 PM CDT...
OBERLIN AROUND 835 PM CDT...
KANONA AND NORCATUR AROUND 840 PM CDT...
CLAYTON...REAGER AND NORTON AROUND 845 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 75 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS.
LAT...LON 3999 10056 3999 10129 3962 10128 3961 10033
3960 9967 3997 9971
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:30 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 1:30 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1230 PM MDT SAT JUL 3 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP MOIST CONVECTION THROUGH THE SHORT TERM PERIODS. WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE GREATEST MOISTURE/LIFT/INSTABILITY EXIST. ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION. MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S. INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO KANSAS/NEBRASKA AT THIS TIME. DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL THROUGH THE FORECAST PERIODS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
Hazardous weather outlook, Jul 3, 11:31 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT JUL 3 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1031 AM MDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND BLOWING DIRT. TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS AND PERHAPS SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING. JDK
In the hours before
Special weather statement, Jul 3, 4:40 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 340 PM MDT SAT JUL 3 2004 COZ090-091-KSZ001>003-013>015-NEZ079>081-040400- CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-RED WILLOW- SHERIDAN-SHERMAN-THOMAS-YUMA- 340 PM MDT (440 PM CDT) SAT JUL 3 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 541 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 10 PM MDT (11 PM CDT). THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE WATCH...DUNDY...HITCHCOCK AND RED WILLOW. THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO ARE INCLUDED IN THE WATCH...YUMA AND KIT CARSON. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS AND SHERIDAN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. MCGUIRE
Special weather statement, Jul 3, 6:52 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT SAT JUL 3 2004 KSZ004-016-040800- GRAHAM-NORTON- 652 PM CDT SAT JUL 3 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 542 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT SUNDAY MORNING. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...NORTON...GRAHAM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. DDT
Local storm report, Jul 3, 8:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WIND GST PALISADE 40.34N 101.11W
07/02/2004 60 MPH HITCHCOCK NE TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jul 3, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/03/2004 60 MPH RED WILLOW NE OFFICIAL NWS OBS
KMCK ASOS
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 64 min |
| Jul 3, 9:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 46 min |
| Jul 3, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 63 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 44 min |
| Jul 3, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 3, 10:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 60 min |
| Jul 3, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jul 3, 11:36 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 54 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 60 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.